South Dakota, 2005

Hail in South Dakota, July 1, 2005

July 1, 2005 · NWS UNR · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 9:40 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 9:40 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MDT FRI JUL 1 2005

.DISCUSSION...WEAK S/W MVG INTO FA IS PRODUCING A FEW SHOWERS AT
THIS TIME. AS THIS WAVE CONTS TO MV ACRS FA IT WILL COMBINE WITH
AFT HEATING TO PRODUCE SCT SHWS/TSTMS THIS AFT...WITH BEST CHANCES
ACRS BLACK HILLS AND S-CENT SD. IN S-CENT SD...GOOD INSTABILITY/
CAPE ARD 2000 J/KG AND LIFT AHEAD OF S/W WILL HELP PROD SCT TSTMS.
IN BLACK HILLS STG 700MB OMEGA AND GOOD INSTABILITY WILL HELP KICK
OFF SOME SCT TSTMS. EXPECT STORMS TO BE MAINLY WELL BEHAVED...THOUGH
WOULD NOT RULE OUT AN ISOLD SVR STORM...MAIN THREAT SHOULD BE HAIL.

EXTENDED...BEST CHC FOR ANY CONVECTION APPEARS TO BE TUE AS A
DECENT WAVE MOVS ACRS THE NRN PLAINS...WITH LONGER RANGE GUIDANCE
SUGGESTING AN UPR RIDGE WILL DOMINATE THE WX THE REMAINDER OF THE
WEEK. THIS WILL BRING MAINLY DRY WX ALONG WITH TEMPS RISING TO
ABOVE CLIMO.

&&

.AVIATION...HIGH PRES WILL BRING VFR CONDS TO ALL RTES TDY. A WEAK
S/W MAY BRING A FEW TSTMS TO THE REGION...BUT MOST AREAS WILL REMAIN
DRY.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 1, 5:22 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
622 AM MDT FRI JUL 1 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
622 AM MDT (722 AM CDT) FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE WILL CROSS THE NORTHERN PLAINS TODAY...SPARKING
SHOWERS AND THUNDERSTORMS. THE BEST CHANCES FOR THUNDERSTORMS WILL
BE ACROSS THE BLACK HILLS AREA THIS AFTERNOON...AND ACROSS SOUTH
CENTRAL SOUTH DAKOTA THIS EVENING. SOME OF THESE STORMS COULD BE
STRONG...WITH HAIL AND WIND BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHEASTERN WYOMING AND NORTHERN SOUTH DAKOTA ON SATURDAY AS A
COLD FRONT APPROACHES THE AREA. THE MAIN THREAT FROM THESE STORMS
WILL BE HAIL AND DAMAGING WINDS.

AT THIS TIME...INDEPENDENCE DAY LOOKS TO BE DRY AND SEASONABLY WARM.
A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN ON TUESDAY.

ANOTHER CHANCE OF THUNDERSTORMS WILL BE SEEN ACROSS THE AREA ON
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 1, 11:18 AM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1218 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             4 S PACTOLA RESERVOIR   44.01N 103.50W
07/01/2005  1.00 INCH        PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 1, 11:23 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1223 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HAIL             1 S PACTOLA RESERVOIR   44.05N 103.50W
07/01/2005  0.88 INCH        PENNINGTON         SD   LAW ENFORCEMENT

&&

LCZEPYHA
Local storm report, Jul 1, 12:25 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
125 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 E CUSTER              43.77N 103.52W
07/01/2005  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

&&

LCZEPYHA
Local storm report, Jul 1, 12:39 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             4 SW CUSTER PARK HEADQU 43.73N 103.44W
07/01/2005  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 68 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Custer

When
July 1, 1:50 PM MST
Where
Custer County, 4 mi NNE of Custer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.817, -103.567

Hail, Custer

When
July 1, 2:25 PM MST
Where
Custer County, 11 mi SE of Custer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.650, -103.450

Hail, Custer

When
July 1, 3:05 PM MST
Where
Custer County, Wind Cave
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
43.550, -103.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463991, 5463992, 5463993.